Orange County

It takes two doses of naloxone but Chapel Hill first responders reverse drug overdose

It took two doses of naloxone, but first responders in Chapel Hill intervened successfully in an apparent overdose incident Friday.

Chapel Hill police and fire departments responded to an apparent overdose of heroin Friday and performed a successful overdose reversal, according to a news release.

Police, who were dispatched to a report of a cardiac arrest, determined that the person was actually suffering from an overdose. The officers administered one dose of Naloxone.

Firefighters arrived a short time later and found the person still unresponsive. They administered a second dose of Naloxone, which improved the person’s condition. The person subsequently was taken to UNC Hospitals for additional treatment.

Chapel Hill first responders have used Naloxone successfully before to reverse an overdose.

Chapel Hill police have been certified to deliver Naloxone since August 2015, while EMT-certified fire department personnel have been able to administer the drug since June 1, 2017.

Joe Johnson: 919-419-6678, @JEJ_HSNews

What is naloxone?

Naloxone is a medication designed to rapidly reverse opioid overdose. It is an opioid antagonist—meaning that it binds to opioid receptors and can reverse and block the effects of other opioids. It can very quickly restore normal respiration to a person whose breathing has slowed or stopped as a result of overdosing with heroin or prescription opioid pain medications.

— National Institute on Drug Abuse

  Comments